Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 303, NWS Nashville, TN

August 19, 1997Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 19, 1997, 4:55 PM CDT for Stewart County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 1997, 4:55 PM CDT (21:55 UTC)
Expired
Aug 19, 1997, 5:45 PM CDT
In force
50 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Stewart County, TN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

452 
WUUS1 KBNA 192156 RRA
SVRBNA
TNC161-192245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
455 PM CDT TUE AUG 19 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  545 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...STEWART COUNTY
 
AT 455...WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM MOVING
INTO THE WESTERN PART OF THE COUNTY 10 MILES NORTH OF DOVER. THIS STORM
CONTAINS DAMAGING WIND.  THE STORM WAS MOVING NEARLY DUE EAST NEAR 20
MILES AN HOUR.
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DONT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:48 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 19, 3:48 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
345 PM CDT TUE AUG 19 1997

SURROUNDING OFFICES NOTE...

VWP/RADIAL VELOCITIES SHOWING GOOD MID LEVEL JET NOSING THROUGH WESTERN
KY AT THIS TdIME.

SEVERE WEATHER BREAKING OUT ON THE NOSE OF THIS MID LEVEL JET ALONG
TENNESSEE...KENTUCKY BORDER WITH WALL CLOUDS BEING REPORTED.

BOYD
01

In the hours before

Special weather statement, Aug 19, 2:21 PM CDT, 2 hours 34 minutes before
TNZ022-025-024-006-007-005-008-059-028-200130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
221 PM CDT TUE AUG 19 1997

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE IN NORTHWEST MIDDLE TENNESSEE
THIS AFTERNOON AND EARLY EVENING...

THE AIR MASS ACROSS NORTHWEST MIDDLE TENNESSEE WAS DESTABILIZING
RAPIDLY THIS AFTERNOON AND AS A RESULT THUNDERSTORMS MAY BE
EXPECTED TO DEVELOP QUICKLY AND COULD BECOME STRONG TO SEVERE
AROUND DOVER...CLARKSVILLE...SPRINGFIELD AND IN THE WAVERLY...
DICKSON AND NASHVILLE FOR THE NEXT SEVERAL HOURS.

RESIDENTS NEED TO STAY ABREAST OF THE WEATHER ESPECIALLY ACROSS
THE NORTHWEST PART OF MIDDLE TENNESSEE THIS AFTERNOON AND EARLY
EVENING.

BOYD
Special weather statement, Aug 19, 2:22 PM CDT, 2 hours 33 minutes before
TNZ022-025-024-006-007-005-008-059-028-200130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
221 PM CDT TUE AUG 19 1997

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE IN NORTHWEST MIDDLE TENNESSEE
THIS AFTERNOON AND EARLY EVENING...

THE AIR MASS ACROSS NORTHWEST MIDDLE TENNESSEE WAS DESTABILIZING
RAPIDLY THIS AFTERNOON AND AS A RESULT THUNDERSTORMS MAY BE
EXPECTED TO DEVELOP QUICKLY AND COULD BECOME STRONG TO SEVERE
AROUND DOVER...CLARKSVILLE...SPRINGFIELD AND IN THE WAVERLY...
DICKSON AND NASHVILLE FOR THE NEXT SEVERAL HOURS.

RESIDENTS NEED TO STAY ABREAST OF THE WEATHER ESPECIALLY ACROSS
THE NORTHWEST PART OF MIDDLE TENNESSEE THIS AFTERNOON AND EARLY
EVENING.

BO(YD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:32 PM CDTTornado WarningOHXRobertson, Sumner48 min
Aug 19, 3:37 PM CDTTornado WarningOHXMontgomery53 min
Aug 19, 3:55 PM CDTTornado WarningOHXRobertson, Sumner35 min
Aug 19, 4:27 PM CDTTornado WarningOHXRobertson48 min
Aug 19, 5:13 PM CDTSevere Thunderstorm WarningOHXSumner47 min
Aug 19, 5:56 PM CDTSevere Thunderstorm WarningOHXTrousdale, Wilson34 min
Aug 19, 6:11 PM CDTSevere Thunderstorm WarningOHXSmith49 min
Aug 19, 6:46 PM CDTSevere Thunderstorm WarningOHXPutnam44 min
Aug 19, 6:52 PM CDTSevere Thunderstorm WarningOHXDecatur38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.